High Wind, Greater Portland Metro Area
- When
- December 4, 7:00 AM PST to 1:00 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
Strong easterly winds raised havoc in the Northern Willamette Valley. A carport was blown across a fence at 169th Avenue.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Strong easterly winds raised havoc in the Northern Willamette Valley. A carport was blown across a fence at 169th Avenue. In Gresham a train crossing gate blew into the train power lines shutting down the light rail system for several hours. In both Oregon City and Portland trees fell down smashing cars, breaking glass and downing power and phone lines. 15,000 PGE customers lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 4, 2:49 AM PST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 249 AM PST THU DEC 04 2003 .SYNOPSIS...AN INTENSE STORM SYSTEM WILL MOVE NORTH WELL OFF THE OREGON COAST TODAY. A WARM FRONT WILL PUSH INTO OREGON EARLY THU...THEN A COLD FRONT WILL PUSH ONTO THE COAST AT THE END OF THE DAY. THE FRONT WILL LINGER OVER THE REGION TIL FRI NIGHT WHEN ANOTHER STRONGER COLD FRONT MOVES THROUGH THE FORECAST AREA. AN UPPER LEVEL LOW WILL BRING A COOL UNSTABLE AIR MASS OVER THE REGION THIS WEEKEND. && .DISCUSSION... .SHORT TERM...STRONG EASTERLY GRADIENT BETWEEN SURFACE OVER WESTERN MT AND STRONG COLD FRONT APPROACHING 130W SHOULD CONTINUE TO STRENGTHEN THIS MORNING AS THE COLD FRONT MOVES TOWARD THE COASTAL WATERS. GRADIENT HAS INCREASED TO 10 MB THROUGH THE GORGE WITH WIND GUSTS TO 31 KT ALREADY IN KPDX METRO AREA. THE DEEP SURFACE LOW ITSELF WILL REMAIN WELL OFFSHORE IN THE GULF OF AK. SOME HINT THAT STRONG SOUTH WINDS MAY REACH INTO THE COASTAL PART OF THE FORECAST AREA TODAY...BUT WITH SUCH AT EASTERLY GRADIENT WILL KEEP PEAK GUSTS ON COAST LIMITED BELOW THE 50 KT HIGH WIND THRESHOLD. ANOTHER STRONG LOW ROTATES AROUND THE E PAC TROUGH FRI NIGHT...THIS ONE APPARENTLY HEADED TOWARDS VANCOUVER ISLAND OR NORTHWEST WA. CURRENT MODELS SUGGEST THIS LOW MAY FOLLOW A CLASSICAL NORTH TO NORTHEAST TRACK UP THE COASTAL WATERS FRI NIGHT WHICH GIVES THE POTENTIAL FOR SIGNIFICANT HIGH WINDS ON COAST. THIS LOW NEEDS TO BE MONITORED CLOSELY FOR A POSSIBLE HIGH WIND WATCH...HOWEVER THE CURRENT MESO ETA/GFS AND MM5 SHOW WEAKENING JET SUPPORT WHEN THE LOW SHOULD BE IN THE RAPIDLY DEEPENING PHASE...SUGGESTING THE LOW MAY GIVE ONLY MARGINAL COASTAL HIGH WINDS. .LONG TERM...MODELS SHOWING SOME WEAK RIDGING SUN NIGHT THROUGH MON NIGHT AND HAVE CUT SHOWERS TO JUST A CHANCE FOR THAT PERIOD. COULD NOT YET GIVE A DRY PERIOD WITH MODEL DETAIL AND TIMING DIFFERENCES. MODELS INDICATE ANOTHER SYSTEM FOR TUE AND WED RETURNING LIKELY POPS TO THE AREA. WILLIS && PRELIMINARY POINT POPS... AST +++++ PDX 8++9+ SLE 9++9+ EUG 9999+ && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 528 AM PST THU DEC 4 2003 WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-051400- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITIES OF...ASTORIA...CATHLAMET...FLORENCE... MANZANITA...NEWPORT...RAYMOND AND TILLAMOOK 528 AM PST THU DEC 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY GALE FORCE WINDS WILL OCCUR OVER THE COASTAL WATERS TODAY...WITH VERY GUSTY WINDS ALONG THE COASTAL STRIP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE FORCE WINDS WILL OCCUR OVER THE COASTAL WATERS FRIDAY NIGHT...WITH HIGH WINDS POSSIBLE ALONG THE COASTAL STRIP. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF STRONG WINDS MAY BE NEEDED IN THE UPCOMING WEEK. ORZ003>013-WAZ019-020-022-023-039-040-051400- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- INCLUDING THE CITIES OF...ALBANY...BATTLE GROUND...CASCADE LOCKS... CASTLE ROCK...COLDWATER RIDGE VISITORS CENTER...CORVALLIS...COUGAR... DALLAS...DETROIT...DOWNTOWN PORTLAND...DOWNTOWN VANCOUVER...EUGENE... FRANCES...GOVERNMENT CAMP...GRANDE RONDE...HILLSBORO...HOOD RIVER... JEWELL...LONGVIEW...LOWELL...MAPLETON...MCKENZIE BRIDGE... MCMINNVILLE...MILL CITY...MOUNT ST. HELENS...OAKRIDGE... OREGON CITY...SALEM...SANDY...ST. HELENS...STEVENSON...SWEET HOME... TOUTLE...VERNONIA AND VIDA 528 AM PST THU DEC 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY GUSTY EAST WINDS UP TO 45 MPH WILL OCCUR OVER THE PORTLAND/VANCOUVER METRO AREA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY SOUTH WINDS UP TO 40 MPH ARE POSSIBLE FRIDAY NIGHT OVER THE INTERIOR OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HIGH WIND OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 457 AM PST THU DEC 4 2003 ORZ001-002-WAZ021-042300- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- INCLUDING THE CITIES OF...ASTORIA...CATHLAMET...FLORENCE... MANZANITA...NEWPORT...RAYMOND AND TILLAMOOK 457 AM PST THU DEC 4 2003 ...A HIGH WIND OUTLOOK HAS BEEN ISSUED AND IS IN EFFECT FROM 12 PM THIS AFTERNOON TO 12 PM PST SATURDAY FOR THE CENTRAL OREGON COAST... THE NORTH OREGON COAST AND THE SOUTH WASHINGTON COAST... WINDY CONDITIONS ARE EXPECTED ALONG THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON COASTS THIS AFTERNOON AND EVENING AND AGAIN FRIDAY NIGHT. EAST WINDS THIS MORNING WILL BECOMING SOUTHERLY THIS AFTERNOON AS A PACIFIC COLD FRONT APPROACHES...WITH WIND GUSTS UP TO 55 MPH POSSIBLE THIS AFTERNOON AND EVENING NEAR THE HEADLANDS. STRONGER WIND GUSTS ARE POSSIBLE FRIDAY NIGHT IF A DEEPENING LOW MOVES NORTH UP THE COASTAL WATERS AS CURRENT GUIDANCE INDICATES. THESE WINDS WOULD BE ESPECIALLY STRONG NEAR HEADLANDS AND OTHER EXPOSED AREAS.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331737.